Girl, 18, who was taking 36 different medicines a day to control pain of migraines, dies of organ failure
Felicity Kane suffered chronic pain and migraines from the age of 12Took 36 different types of medication to control her symptoms
Given the drug Lamotirigine to control migraines but suffered an allergic reaction and died a week later from organ failureFamily 'devastated and 'dumbstruck' by her death
17:11 GMT, 8 October 2012
An Olympic hopeful who suffered from a long-standing illness died after she suffered an allergic reaction to new ‘miracle’ cure.
Felicity Kane, from Stockport, had to take 36 different medicines to control the chronic pain and migraines she suffered.
The 18-year-old, who was studying for her A-levels, had started taking a course of tablets called Lamotirigine last December.
Dashed hopes: Felicity Kane was diagnosed with the auto-immune condition lupus aged 12. Forced to abandon her dream as an Olympic athlete, the teenager took 36 types of medication each day
Her family had hoped the drug would end her years of suffering.
Miss Kane was admitted to her local hospital but when her condition deteriorated, she was transferred to Manchester Royal Infirmary.
She died on January 2nd after suffering organ failure.
An inquest was told the tragedy was triggered by a reaction to Lamotirigine, but the coroner said it had been an appropriate medicine for her to take.
Miss Kane, who had hoped to be a quantity surveyor, had become an athlete with Stockport Harriers when she was just 12.
But after complaining of sore knees she was diagnosed with lupus. The condition is caused by the immune system – the body’s natural defence against illness and infection – attacking healthy cells, organs and tissues.
Symptoms include fatigue, a skin rash and joint pain and swelling.
Miss Kane, who had been sponsored to train for the Olympics in running, javelin and discus, was forced to give up her dream.
She also had to take a cocktail of medication to control her condition.
She was later diagnosed with rheumatoid arthritis and given the all clear of lupus after further blood tests.
Tragic ending: Felicity's parents Mary and John (pictured) desperately hoped the drug Lamotirigine would relieve the teenager's headaches. Instead, she died a week after starting the medication
Yet her agonising symptoms remained, which doctors deemed to be chronic pain.
Her father John, 48, told the inquest: ‘Sometimes we would see Felicity grimace in pain.
'She described it as “someone taking a sledgehammer to every bone in her body”, but despite that, she never complained. She was such an inspiration to us all.’
The inquest heard that last December, Miss Kane started taking her 37th drug, Lamotirigine, to help control migraines triggered by her other medications.
Her mother Mary, 50, recalled the teenager had been in good spirits.
‘The week before she died she had been full of life and out Christmas shopping with her boyfriend. She even went to a fancy dress party dressed as a punk rocker.’
On Christmas Day, Miss Kane took part in the family board games, despite complaining of a sore throat.
Her condition deteriorated and two days later she was admitted the privately run Alexandra Hospital in Cheadle.
Her father added: ‘On December 31, her temperature finally came down, but one of her toes went black and her fingertips started going blue.
'She was vomiting every 10-15 minutes; she was weak and frail at this stage.’
The teenager was then taken to intensive care and put on a ventilator after it was discovered her kidneys and liver were failing.
The next morning her heart stopped.
Manchester coroner Nigel Meadows said: ‘It is clear that she had this long history of connective tissue disease – but I don’t think we will ever know precisely what the condition was.
‘She also suffered significant pain and was on medication that, in turn, triggered these unfortunate migraines.
Full of energy: Despite being in pain, Miss Kane had been in good spirits before Christmas. An inquest heard she suffered organ failure before her heart stopped in January this year.
‘She was put on a small dose of Lamotirigine and it seems in a relatively short period of time she developed new symptoms, then it snowballed from there.
'We can all have unusual reactions to any type of drug – medicine is terribly sophisticated. But this was an extremely rare reaction.
'It doesn’t mean that the doctors should stop using the Lamotirigine, that would be completely disproportionate.'
After the inquest her mother said: 'Felicity was very lovely, beautiful and so determined, she wouldn’t let anything get her down – even when she had to give up her Olympic dream when she was 14.
'On her 18th birthday she asked all of her friends to donate blood as a present, all because she couldn’t because of the drugs she was on to control the pain. That was the kind of girl she was.
'She was very confident and outgoing. We never got to say goodbye – that is the worst thing, for me.'
Her father added: 'We thought the drug was going to be her miracle tablet to help her. We were just waiting for it to make her better and thought that was it.
'She could deal with the pain but she couldn’t bear the heightened sense of smell, hearing and sensitivity to light that the tablets caused.’
'She was an incredible girl and we are completely devastated and dumbstruck by her death.'